Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm watch at Oct 21, 2021, 2:45 PM PDT for Inyo County, California. It took effect at Oct 24, 2021, 5:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 21, 2021, 2:45 PM PDT (21:45 UTC)
- In effect from
- Oct 24, 2021, 5:00 PM PDT
- Expired
- Oct 23, 2021, 2:07 PM PDT
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2780 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109 WWUS45 KVEF 212145 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 245 PM PDT Thu Oct 21 2021 CAZ519-221100- /O.NEW.KVEF.WS.A.0003.211025T0000Z-211026T0600Z/ Eastern Sierra Slopes- 245 PM PDT Thu Oct 21 2021 ...WINTER STORM WATCH IN EFFECT ABOVE 9000 FEET FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations 1 to 2 feet possible on the high passes and peaks. Winds could gust as high as 45 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From Sunday afternoon through Monday evening. * IMPACTS...The early season heavy snow will make high Sierra hiking dangerous or impossible late Sunday into Monday. Roads above 9000 feet will become impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cancel or reschedule any late weekend hiking plans into the high Sierra and continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
240 WWUS45 KVEF 221047 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 347 AM PDT Fri Oct 22 2021 CAZ519-222315- /O.CON.KVEF.WS.A.0003.211025T0000Z-211026T0600Z/ Eastern Sierra Slopes- 347 AM PDT Fri Oct 22 2021 ...WINTER STORM WATCH REMAINS IN EFFECT ABOVE 9000 FEET FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations 1 to 2 feet possible on the high passes and peaks. Winds could gust as high as 45 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From Sunday afternoon through Monday evening. * IMPACTS...The early season heavy snow will make high Sierra hiking dangerous or impossible late Sunday into Monday. Roads above 9000 feet will become impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cancel or reschedule any late weekend hiking plans into the high Sierra and continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
444 WWUS45 KVEF 222222 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 322 PM PDT Fri Oct 22 2021 CAZ519-231100- /O.CON.KVEF.WS.A.0003.211025T0000Z-211026T0600Z/ Eastern Sierra Slopes- 322 PM PDT Fri Oct 22 2021 ...WINTER STORM WATCH REMAINS IN EFFECT ABOVE 9000 FEET FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 1 to 2 feet possible on the high passes and peaks. Winds could gust as high as 45 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From Sunday afternoon through Monday evening. * IMPACTS...The early season heavy snow will make high Sierra hiking dangerous or impossible late Sunday into Monday. Roads above 9000 feet will become impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cancel or reschedule any late weekend hiking plans into the high Sierra and continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
520 WWUS45 KVEF 230926 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 226 AM PDT Sat Oct 23 2021 CAZ519-232300- /O.CON.KVEF.WS.A.0003.211025T0000Z-211026T0600Z/ Eastern Sierra Slopes- 226 AM PDT Sat Oct 23 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations of 1 to 2 feet possible on the high passes and peaks. Winds could gust as high as 50 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From Sunday afternoon through Monday evening. * IMPACTS...The early season heavy snow will make high Sierra hiking dangerous or impossible late Sunday into Monday. Roads above 9000 feet will become impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cancel or reschedule any late weekend hiking plans into the high Sierra and continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
357 WWUS45 KVEF 232107 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 207 PM PDT Sat Oct 23 2021 CAZ519-241000- /O.UPG.KVEF.WS.A.0003.211025T0000Z-211026T0600Z/ /O.NEW.KVEF.WS.W.0004.211025T0600Z-211026T0600Z/ Eastern Sierra Slopes- Including Aspendell 207 PM PDT Sat Oct 23 2021 ...WINTER STORM WARNING IN EFFECT ABOVE 9000 FEET FROM 11 PM SUNDAY TO 11 PM PDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 1 to 2 feet on the high passes and peaks. Winds gusting as high as 55 mph. * WHERE...Eastern Sierra Slopes above 9000 feet. * WHEN...From 11 PM Sunday to 11 PM PDT Monday. * IMPACTS...The early season heavy snow will make hiking dangerous or impossible in the high southern Sierra Sunday night into Monday. Roads above 9000 feet will become impassable. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. Cancel or reschedule any late weekend hiking plans into the high Sierra and continue to monitor the latest forecasts. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Oct 21, 9:45 AM PDT, 5 hours earlier.
Area forecast discussion, Oct 21, 9:45 AM PDT, 5 hours before
Area Forecast Discussion National Weather Service Las Vegas NV 945 AM PDT Thu Oct 21 2021 .SYNOPSIS...Normal temperatures expected through Saturday with occasional passing high clouds. A Pacific System will bring significant precipitation to the southern Sierra late this weekend and potential wet weather and gusty winds to much of our region early next week. && .UPDATE...The latest observations and model ensembles support the forecast trends detailed in the previous discussion and no immediate changes are needed. && .PREV DISCUSSION...1246 AM PDT .SHORT TERM...through Friday night. Heights forecast to rise across the Intermountain West today as next in the series off the Pacific systems deepens off the Pac NW coast. Even under periods of high clouds temperatures will warm each day topping out around normal. Heavier precipitation with the system will stay well north of Inyo County through Friday. There may be some light precipitation spilling over the crest Friday night as the weakening frontal band reaches the southern Sierra. Locally breezy Friday, especially within a belt of south-southwest winds running from northwest San Bernardino County north through Inyo, Esmeralda and Nye counties. .LONG TERM...Saturday through Wednesday. All eyes will be on the eastern Pacific we head into the long term period, as the West Coast will remain poised for a series of wet weather systems moving through. On Saturday our region will be under a generally zonal flow aloft with fair conditions aside from periodic mid and high cloud cover. High pressure ridging briefly builds in on Sunday as deep troughing nudges closer to the West Coast. This will result in the warmest temperatures of the week before heights tumble on Monday. Aforementioned Pacific trough will crash into the Pacific Coast on Monday, aiming a powerful Pacific Jet at the South Sierra. This will bring significant high mountain snowfall to the Sierra, mainly above 8,500 feet, with heavy spillover precipitation likely falling into the Owens Valley and Bishop regions. As the trough pushes inland, precip chances will spread eastward across the Mojave Desert and southern Great Basin, with the higher terrain picking up the brunt of additional precip, while the desert valleys squeeze out some lighter totals. Additionally, gusty winds will overspread the region which may result in the need for some wind headlines down the road. Following the parade of weather systems this week, cluster guidance is in rather strong agreement that a broad and high amplitude ridge of high pressure will build in midweek which should encourage drier and warmer conditions to finish off what was otherwise a cool and unsettled October. && .AVIATION...For McCarran...Winds will be light and diurnal, with light northeast winds through the morning, briefly shifting to southeast in the afternoon, and becoming southwest in the evening and overnight. Winds will remain below 10 kts with broken high clouds. For the rest of southern Nevada, northwest Arizona, and southeast California...Light and diurnal winds expected areawide. Winds will remain below 15 kts with broken high clouds. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Pierce LONG TERM...Outler AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.